Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr


IMPACT FACTOR 2018: 1.218
5-year IMPACT FACTOR: 1.411

CiteScore 2018: 1.42

SCImago Journal Rank (SJR) 2018: 0.947
Source Normalized Impact per Paper (SNIP) 2018: 0.939

Mathematical Citation Quotient (MCQ) 2018: 1.22

Online
ISSN
1609-9389
See all formats and pricing
More options …
Volume 17, Issue 1

Issues

Approximative Green’s Functions on Surfaces and Pointwise Error Estimates for the Finite Element Method

Heiko Kröner
Published Online: 2016-11-25 | DOI: https://doi.org/10.1515/cmam-2016-0036

Abstract

In this paper we give a new proof of the L-error estimate for the finite element approximation of the Laplace–Beltrami equation with an additional lower order term on a surface. While the proof available in the literature uses the method of perturbed bilinear forms from Schatz and Wahlbin, we adapt Scott’s proof from an Euclidean setting to the surface case. Furthermore, in contrast to the literature we use an approximative Green’s function on the surface instead of an exact Green’s function which is obtained by lifting an Euclidean Green’s function locally from the tangent plane to the surface.

Keywords: Finite Elements; Green’s Function; Two-Dimensional Surface; A Priori Error Estimates

MSC 2010: 65N15; 65N30; 65N80

References

  • [1]

    Bertalmio M., Cheng L.-T., Osher S. and Sapiro G., Variational problems and partial differential equations on implicit surfaces, J. Comput. Phys. 174 (2001), no. 2, 759–780. Google Scholar

  • [2]

    Brenner S. C. and Scott L. R., The Mathematical Theory of Finite Element Methods, 3rd ed., Texts Appl. Math., Springer, Berlin, 2008. Google Scholar

  • [3]

    Dedner A., Madhavan P. and Stinner B., Analysis of the discontinuous Galerkin method for elliptic problems on surfaces, IMA J. Numer. Anal. 33 (2013), no. 3, 952–973. Google Scholar

  • [4]

    Demlow A., Higher-order finite element methods and pointwise error estimates for elliptic problems on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 2, 805–827. Google Scholar

  • [5]

    Dziuk G., Finite elements for the Beltrami operator on arbitrary surfaces, Partial Differential Equations and Calculus of Variations, Lecture Notes in Math. 1357, Springer, Berlin (1988), 142–155. Google Scholar

  • [6]

    Dziuk G. and Elliott C. M., Finite elements on evolving surfaces, IMA J. Numer. Anal. 25 (2007), 385–407. Google Scholar

  • [7]

    Dziuk G. and Elliott C. M., Finite element methods for surface PDEs, Acta Numer. 22 (2013), 289–396. Google Scholar

  • [8]

    Dziuk G. and Elliott C. M., L2 estimates for the evolving surface finite element method, SIAM J. Numer. Anal. 50 (2013), 2677–2694. Google Scholar

  • [9]

    Dziuk G., Elliott C. M. and Heine C.-J., A h-narrow band finite-element method for elliptic equations on implicit surfaces, IMA J. Numer. Anal. 30 (2013), no. 2, 351–376. Google Scholar

  • [10]

    Dziuk G., Lubich C. and Mansour D., Runge–Kutta time discretization of parabolic differential equations on evolving surfaces, IMA J. Numer. Anal. 32 (2012), 394–416. Google Scholar

  • [11]

    Haverkamp R., Eine Aussage zur L-Stabilität und zur genauen Konvergenzordnung der H01-Projektionen, Numer. Math. 44 (1984), 393–405. Google Scholar

  • [12]

    Kovács B. and Power C., Maximum norm stability and error estimates for the evolving surface finite element method, preprint 2015, https://arxiv.org/abs/1510.00605.

  • [13]

    Lubich C., Mansour D. and Venkataraman C., Backward difference time discretization of parabolic differential equations on evolving surfaces, IMA J. Numer. Anal. 33 (2013), no. 4, 1365–1385. Google Scholar

  • [14]

    Natterer F., Über die punkweise Konvergenz finiter Elemente, Numer. Math. 25 (1975/76), 67–77. Google Scholar

  • [15]

    Nitsche J., L convergence of finite element approximation, Mathematical Aspects of Finite Element Methods (Rome 1975), Lecture Notes in Math. 606, Springer, Berlin (1977), 261–274. Google Scholar

  • [16]

    Nitsche J. A. and Schatz A. H., Interior estimates for Ritz–Galerkin methods, Math. Comp. 28 (1974), 937–958. Google Scholar

  • [17]

    Olshanskii M. A. and Reusken A., Error analysis of a space-time finite element method for solving PDEs on evolving surfaces, SIAM J. Numer. Anal. 52 (2014), no. 4, 2092–2120. Google Scholar

  • [18]

    Olshanskii M. A., Reusken A. and Grande J., A finite element method for elliptic equations on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 5, 3339–3358. Google Scholar

  • [19]

    Olshanskii M. A., Reusken A. and Grande J., A finite element method for surface PDEs: Matrix properties, Numer. Math. 114 (2010), no. 3, 491–520. Google Scholar

  • [20]

    Olshanskii M. A., Reusken A. and Xu X., An Eulerian space-time finite element method for diffusion problems on evolving surfaces, SIAM J. Numer. Anal. 52 (2014), no. 3, 1354–1377. Google Scholar

  • [21]

    Schatz A. H., Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids. I. Global Estimates, Math. Comp. 67 (1998), 877–899. Google Scholar

  • [22]

    Schatz A. H. and Wahlbin L. B., Interior maximum-norm estimates for finite element methods. Part II, Math. Comp. 64 (1995), 907–928. Google Scholar

  • [23]

    Scott R., Optimal L-estimates for the finite element method on irregular meshes, Math. Comp. 30 (1976), no. 136, 681–697. Google Scholar

About the article

Received: 2015-11-26

Revised: 2016-10-16

Accepted: 2016-10-20

Published Online: 2016-11-25

Published in Print: 2017-01-01


Citation Information: Computational Methods in Applied Mathematics, Volume 17, Issue 1, Pages 51–64, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2016-0036.

Export Citation

© 2017 by De Gruyter.Get Permission

Comments (0)

Please log in or register to comment.
Log in